Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Lubbock, TX

May 19, 2018Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 19, 2018, 7:50 PM CDT for Lubbock County, Texas. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 7:50 PM CDT (00:50 UTC)
Expired
May 19, 2018, 8:15 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 19 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 8:09 PM CDTHAIL 0.883 Nw Woodrow, TXPENNY TO NICKEL SIZE HAIL OBSERVED
May 19, 8:15 PM CDTHAIL 15 S Lubbock, TX
May 19, 8:21 PM CDTHAIL 1.55 S Lubbock, TX
May 19, 8:25 PM CDTHAIL 1.753 Nw Woodrow, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:30 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2337 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS54 KLUB 200050
SVRLUB
TXC303-200115-
/O.NEW.KLUB.SV.W.0076.180520T0050Z-180520T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
750 PM CDT SAT MAY 19 2018

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lubbock County in northwestern Texas...

* Until 815 PM CDT

* At 749 PM CDT, a severe thunderstorm was located near Woodrow,
  moving northeast at 15 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs...siding...windows and vehicles. 

* Locations impacted include...
  Lubbock, Ransom Canyon and Woodrow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3345 10167 3339 10192 3351 10191 3363 10166
TIME...MOT...LOC 0049Z 240DEG 12KT 3348 10176 

HAIL...1.75IN
WIND...<50MPH
 
$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:33 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 19, 6:33 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
633 PM CDT Sat May 19 2018

.AVIATION...
VFR should collapse to MVFR in low ceilings toward sunrise Sun
well behind a cold front. Until then, TS may graze the LBB
airspace with a higher probability at CDS, before a greater
coverage of TS develop with the FROPA near midnight. This latter
threat of TS still appears greatest at LBB, although PVW is also
at risk for some lightning overnight.

&&

.PREV DISCUSSION... /issued 224 PM CDT Sat May 19 2018/

DISCUSSION...
Lift was in no short supply this afternoon as a well-defined
stationary front was found draped from Childress southwest to
Levelland and Plains as of 1 PM. Aloft, water vapor imagery
revealed an impulse in SW flow approaching from southeast NM and
far West TX. Add to this the RRQ to an upper jet and a very modest
EML (per Lubbock Airport AMDAR profiles) and the stage is primed
for scattered to numerous storm development. Similar to Friday,
an axis of elevated convection early this afternoon is expected to
become more surface based by mid afternoon and make full use of
2000 to 3000 J/kg of MLCAPE. Unlike Friday, today we have a deeper
fetch of moisture advection underway (as noted by an axis of
stratus aligned from Del Rio north to near Big Spring) which will
limit the degree to which moisture mixes out this afternoon.
Although oriented parallel to the boundary, deep layer shear
values around 35 knots will promote storm organization, including
some mesos given favorable backing of low level winds for
maintaining storm relative inflow. Modes overall should favor
linear structures given minimal capping and consolidating
outflows over time. This argues the greatest threat will be
downbursts as the significant hail potential should be restricted
to individual cells early in the event.

Following an inevitable MCS development off the Caprock this
evening, a reinforcing cold front will drop south and aid in
focusing a second round of storms, mainly after midnight. What
looks particularly interesting about this setup is the presence of
a 30-40 knot LLJ feeding rich mixing ratios northward overnight.
This isentropic ascent should focus numerous elevated storms
overnight, with some likelihood for training precip and heavy
rain. Majority of CAMs and global models indicate such a scenario
as PWATs rise to over 1 inch. This precip should wane from N-S
toward daybreak Sunday as the layer of isentropic ascent shifts
south. Widespread stratus trapped along the frontal inversion and
cool NE winds will make for a pleasantly cool day area wide. PoPs
were dried out in most areas by the afternoon as saturated depths
thin out and omega vanishes. Prospects for additional storms
arriving Sun night from sern NM remain decent, but not definite as
this will hinge on the strength of the LLJ/isentropic forcing and
any pre-existing storms that manage to form in the easterly
upslope of NM. Weak upper ridging during this time may also limit
the coverage of precip, which should amplify a bit on Monday ahead
of increasingly cyclonic SW flow for Mon night and Tue. Broad SE
winds in the low levels during this time will keep the dryline
well to our west, which may also curtail PoPs during the day and
make for more of a nocturnal threat of storms and perhaps a
diminished severe threat. By later week, weakening winds aloft in
response to anticyclonic flow and sharper ridging atop the region
should bring a gradual demise to PoPs and spell a return to drier
and somewhat hotter conditions.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, May 19, 4:36 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
436 PM CDT Sat May 19 2018

TXZ021>044-200815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
436 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There will be a risk for severe thunderstorms this afternoon
east a Tahoka to Plainview to Childress line. Hail to the size of
baseballs and wind gusts to 70 mph along with a tornado or two
are possible. A risk for large hail and severe wind gusts along
with localized flooding will spread over most areas tonight as a
cold front moves into the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong or severe thunderstorms also may develop Monday through
Wednesday as an unsettled pattern holds over our region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 19, 5:22 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
522 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             PADUCAH                 34.01N 100.30W
05/19/2018  E1.00 INCH       COTTLE             TX   STORM CHASER

&&

EVENT NUMBER LUB1800136

CALDRICH
Local storm report, May 19, 7:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
717 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             1 W BUFFALO SPRINGS     33.53N 101.73W
05/19/2018  E1.75 INCH       LUBBOCK            TX   BROADCAST MEDIA

            RELAYED REPORT OF QUARTER TO GOLF BALL SIZE HAIL AT THE
            V8 RANCH NEAR BUFFALO SPRINGS.

&&

EVENT NUMBER LUB1800137

LUB
Local storm report, May 19, 7:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
741 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             MCADOO                  33.73N 101.01W
05/19/2018  E0.75 INCH       DICKENS            TX   PUBLIC

            PEA TO MARBLE SIZE HAIL. ALSO HAD A QUICK 1.6" OF
            RAINFALL. TIME ESTIMATED.

&&

EVENT NUMBER LUB1800138

LUB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:08 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock67 min
May 19, 7:15 PM CDTFlash Flood WarningLUBCrosby, Lubbock2 hr
May 19, 8:09 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza36 min
May 19, 8:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn31 min
May 19, 8:21 PM CDTAreal Flood WarningLUBCrosby, Lubbock84 min
May 19, 8:34 PM CDTSevere Thunderstorm WarningLUBDickens, Motley26 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn49 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningLUBCrosby31 min
May 19, 8:53 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley22 min
May 19, 9:17 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent43 min
May 19, 9:29 PM CDTSevere Thunderstorm WarningLUBLynn61 min
May 19, 9:46 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock59 min
May 19, 9:48 PM CDTSevere Thunderstorm WarningLUBHale42 min
May 19, 9:59 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent46 min
May 19, 10:00 PM CDTFlash Flood WarningLUBCrosby, Dickens90 min
May 19, 10:11 PM CDTAreal Flood WarningLUBHockley, Lubbock2 hr
May 19, 10:26 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn64 min
May 19, 10:29 PM CDTSevere Thunderstorm WarningLUBHale36 min
May 19, 10:43 PM CDTSevere Thunderstorm WarningLUBLynn, Terry62 min
May 19, 10:45 PM CDTSevere Thunderstorm WarningLUBDickens, Kent30 min
May 19, 11:14 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall61 min
May 19, 11:27 PM CDTAreal Flood AdvisoryLUBDickens, Kent63 min
May 19, 11:41 PM CDTSevere Thunderstorm WarningLUBLynn34 min
May 19, 11:47 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent32 min
May 20, 12:11 AM CDTSevere Thunderstorm WarningLUBGarza, Lynn34 min
May 20, 12:35 AM CDTAreal Flood AdvisoryLUBDickens, Kent, King, Stonewall3 hr
May 20, 12:35 AM CDTSevere Thunderstorm WarningLUBKing, Stonewall25 min
May 20, 12:37 AM CDTSevere Thunderstorm WarningLUBTerry38 min
May 20, 12:41 AM CDTAreal Flood AdvisoryLUBGarza, Lynn94 min
May 20, 12:53 AM CDTAreal Flood AdvisoryLUBTerry82 min
May 20, 1:16 AM CDTSevere Thunderstorm WarningLUBLynn, Terry59 min
May 20, 1:27 AM CDTSpecial Weather StatementLUBKent, Stonewall33 min
May 20, 2:06 AM CDTWind AdvisoryLUBBailey, Castro, Cochran, Crosby, Floyd, Garza and 8 more4 hr
May 20, 2:12 AM CDTFlash Flood WarningLUBLynn, Terry2 hr
May 20, 2:21 AM CDTSpecial Weather StatementLUBTerry24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.